Alert archive / Virginia / Flash Flood Warnings in 1998
Flash Flood Warning 31, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Feb 17, 1998, 12:38 PM EST for Roanoke County, City of Salem, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 17, 1998, 12:38 PM EST (17:38 UTC)
- Expired
- Feb 17, 1998, 4:00 PM EST
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Salem, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 32 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 505 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 728 m²/s²
- 0-3 km storm-relative helicity
- 863 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 171738 FFWRNK VAC161-770-775-172135- BULLETIN--IMMEDIATELY BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1238 PM EST TUE FEB 17 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 4 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWESTERN VIRGINIA ...ROANOKE COUNTY IN SOUTHWESTERN VIRGINIA THE INDEPENDENT CITY OF ...ROANOKE ...SALEM HEAVY RAINFALL IS AGAIN ENTERING THE AREA... RAINFALL RATES OF A HALF INCH IN HALF HOUR ARE LIKELY AS THE AREA OF RAIN MOVES THROUGH. SMALL STREAMS... ALREADY RUNNING HIGH FROM EARLIER RAINS TODAY WILL LIKELY FLOOD FROM THIS ADDITIONAL RUNOFF. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. MG/JCJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Feb 17, 9:45 AM EST, 2 hours 53 minutes earlier.
Area forecast discussion, Feb 17, 9:45 AM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
945 AM EST TUE FEB 17 1998
WBC...WOULD GO LIKELY ON THE TSTMS THIS AFTN.
RDU...EXTEND TSTMS AND POSIBLE HEAVY RAIN INTO THE AFTN HOURS EAST
OF MTNS.
CRW...LOOKS FINE.
COLD POOL MOVING IN ALOFT WILL DESTABILIZE MOST AREAS...ESP EAST OF
THE MTNS WHERE SFC DWPTS IN THE MID TO UPPER 50S ARE POISED TO
ADVECT INTO THAT REGION. HOWEVER BEST UPR DIFLUENCE AND LOW LVL CONV
SHIFTS NORTH AND EAST PRETTY QUICK DURING THE DAY WHICH SHUD HELP.
MID LVL FLOW WEAKENS OVER THE MTNS THIS AFTN...BUT STILL GOOD
VERT/SPEED SHEAR...ESP EAST OF THE MTNS...TO MAKE FOR THE SLIGHT
RISK OF SEVERE.
DUE TO THE LIKELYHOOD OF TSTMS THIS AFTN...NEED TO KEEP FFA FOR
EVERYONE.
JDSIn the hours before
Special weather statement, Feb 17, 9:33 AM EST, 3 hours 5 minutes before
NCZ001-002-018-019-171805- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 933 AM EST TUE FEB 17 1998 ...SEVERE THUNDERSTORM WATCH FOR MUCH OF NORTHWEST NORTH CAROLINA UNTIL MID AFTERNOON... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 300 PM THIS AFTERNOON FOR THE NORTHERN MOUNTAINS AND MUCH OF THE FOOTHILLS OF NORTH CAROLINA WHICH INCLUDES ASHE... ALLEGHANY...WATAUGA AND WILKES COUNTIES. A STRONG LOW PRESSURE OVER WESTERN TENNESSEE THIS MORNING WILL PUSH A WARM FRONT NORTHWARD THROUGH WESTERN NORTH CAROLINA. SHOWERS AND THUNDERSTORMS IN THE WARM MOIST UNSTABLE AIR BEHIND THE FRONT WILL BE MOVING INTO NORTHWEST NORTH CAROLINA LATE THIS MORNING AND EARLY THIS AFTERNOON. STRONG LOW LEVEL WINDS AND VERY COLD AIR ALOFT WILL BE CONDUCIVE TO SOME OF THE THUNDERSTORMS HAVING DAMAGING WIND GUSTS AND LARGE HAIL. PEOPLE IN THE WATCH AREA SHOULD REMAIN ALERT TO THE WEATHER THE REST OF THIS MORNING AND INTO THE AFTERNOON HOURS. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE APPROACHING STORMS...AND WILL ISSUE FURTHER UPDATES OR POSSIBLE WARNINGS AS CONDITIONS CHANGE. JACKSON
Special weather statement, Feb 17, 9:33 AM EST, 3 hours 5 minutes before
NCZ001-002-018-019-171805- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 933 AM EST TUE FEB 17 1998 ...SEVERE THUNDERSTORM WATCH FOR MUCH OF NORTHWEST NORTH CAROLINA UNTIL MID AFTERNOON... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 300 PM THIS AFTERNOON FOR THE NORTHERN MOUNTAINS AND MUCH OF THE FOOTHILLS OF NORTH CAROLINA WHICH INCLUDES ASHE... ALLEGHANY...WATAUGA AND WILKES COUNTIES. A STRONG LOW PRESSURE OVER WESTERN TENNESSEE THIS MORNING WILL PUSH A WARM FRONT NORTHWARD THROUGH WESTERN NORTH CAROLINA. SHOWERS AND THUNDERSTORMS IN THE WARM MOIST UNSTABLE AIR BEHIND THE FRONT WILL BE MOVING INTO NORTHWEST NORTH CAROLINA LATE THIS MORNING AND EARLY THIS AFTERNOON. STRONG LOW LEVEL WINDS AND VERY COLD AIR ALOFT WILL BE CONDUCIVE TO SOME OF THE THUNDERSTORMS HAVING DAMAGING WIND GUSTS AND LARGE HAIL. PEOPLE IN THE WATCH AREA SHOULD REMAIN ALERT TO THE WEATHER THE REST OF THIS MORNING AND INTO THE AFTERNOON HOURS. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE APPROACHING STORMS...AND WILL ISSUE FURTHER UPDATES OR POSSIBLE WARNINGS AS CONDITIONS CHANGE. JACKSON
Special weather statement, Feb 17, 11:33 AM EST, 1 hour 5 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-171920- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1133 AM EST TUE FEB 17 1998 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM FOR THE NORTHERN MOUNTAINS AND MUCH OF THE NORTHERN FOOTHILLS OF NORTH CAROLINA... ...A FLASH FLOOD WATCH REMAINS IN EFFECT TODAY FOR NORTHWEST NORTH CAROLINA...MOST OF SOUTHWEST AND SOUTH CENTRAL VIRGINIA...AND SOUTHEAST WEST VIRGINIA... AT 1130 PM DOPPLER RADAR SHOWED AN AREA OF SHOWERS AND THUNDERSTORMS MOVING RAPIDLY INTO NORTHWEST NORTH CAROLINA. THESE SHOWERS AND THUNDERSTORMS WILL BE MOVING INTO THE NORTHWEST PIEDMONT OF NORTH CAROLINA AND THE NEW RIVER VALLEY AREA OF SOUTHWEST VIRGINIA AROUND NOON. STRONG GUSTY WINDS...BRIEF HEAVY RAINFALL...LIGHTNING AND SMALL HAIL MAY ACCOMPANY THE STRONGER STORMS. THIS AREA OF STORMS MAY BRING OVER A HALF AN INCH OF RAIN IN AN LESS THAN HOUR. THIS WILL LIKELY CAUSE SOME FLOODING OF ROADS AND LOW LYING AREAS...AND MAY BRING SOME CREEKS ANS SMALL STREAMS OUT OF THEIR BANKS. IN ADDITION TO THE AREA OF STORMS MOVING THROUGH NORTHWEST NORTH CAROLINA...MODERATE TO HEAVY RAIN CONTINUES ALONG THE BLUE RIDGE IN VIRGINIA FROM THE ROANOKE VALLEY NORTHWARD. IF THE AREA OF SHOWERS AND THUNDERSTORMS MOVES INTO BLUE RIDGE EARLY THIS AFTERNOON THE ADDITIONAL RAINFALL WOULD LIKELY CAUSE SOME SMALL STREAM FLOODING. RESIDENTS OF NORTHWEST NORTH CAROLINA...SOUTHWEST AND SOUTH CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA SHOULD USE CAUTION WHILE TRAVELING THIS AFTERNOON...AS SOME SECONDARY ROADS AND LOW LYING AREAS MAY BE COVERED BY FLOODWATERS. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE STORMS...AND ISSUE UPDATES AND POSSIBLE WATCHES AND WARNINGS AS NEEDED.
Special weather statement, Feb 17, 11:33 AM EST, 1 hour 5 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-171920- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1133 AM EST TUE FEB 17 1998 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM FOR THE NORTHERN MOUNTAINS AND MUCH OF THE NORTHERN FOOTHILLS OF NORTH CAROLINA... ...A FLASH FLOOD WATCH REMAINS IN EFFECT TODAY FOR NORTHWEST NORTH CAROLINA...MOST OF SOUTHWEST AND SOUTH CENTRAL VIRGINIA...AND SOUTHEAST WEST VIRGINIA... AT 1130 PM DOPPLER RADAR SHOWED AN AREA OF SHOWERS AND THUNDERSTORMS MOVING RAPIDLY INTO NORTHWEST NORTH CAROLINA. THESE SHOWERS AND THUNDERSTORMS WILL BE MOVING INTO THE NORTHWEST PIEDMONT OF NORTH CAROLINA AND THE NEW RIVER VALLEY AREA OF SOUTHWEST VIRGINIA AROUND NOON. STRONG GUSTY WINDS...BRIEF HEAVY RAINFALL...LIGHTNING AND SMALL HAIL MAY ACCOMPANY THE STRONGER STORMS. THIS AREA OF STORMS MAY BRING OVER A HALF AN INCH OF RAIN IN AN LESS THAN HOUR. THIS WILL LIKELY CAUSE SOME FLOODING OF ROADS AND LOW LYING AREAS...AND MAY BRING SOME CREEKS ANS SMALL STREAMS OUT OF THEIR BANKS. IN ADDITION TO THE AREA OF STORMS MOVING THROUGH NORTHWEST NORTH CAROLINA...MODERATE TO HEAVY RAIN CONTINUES ALONG THE BLUE RIDGE IN VIRGINIA FROM THE ROANOKE VALLEY NORTHWARD. IF THE AREA OF SHOWERS AND THUNDERSTORMS MOVES INTO BLUE RIDGE EARLY THIS AFTERNOON THE ADDITIONAL RAINFALL WOULD LIKELY CAUSE SOME SMALL STREAM FLOODING. RESIDENTS OF NORTHWEST NORTH CAROLINA...SOUTHWEST AND SOUTH CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA SHOULD USE CAUTION WHILE TRAVELING THIS AFTERNOON...AS SOME SECONDARY ROADS AND LOW LYING AREAS MAY BE COVERED BY FLOODWATERS. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE STORMS...AND ISSUE UPDATES AND POSSIBLE WATCHES AND WARNINGS AS NEEDED.
Special weather statement, Feb 17, 12:10 PM EST, 28 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-180100- THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1210 PM EST TUE FEB 17 1998 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING IN PITTSYLVANIA...HALIFAX AND CHARLOTTE COUNTIES IN VIRGINIA AND IN CASWELL AND ROCKINGHAM COUNTIES IN NORTH CAROLINA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING IN SOUTHEASTERN WEST VIRGINIA...NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. THIS AREA IS WEST AND NORTH OF THE MODERATE RISK AREA IN THE BLACKSBURG AREA OF RESPONSIBILITY. STRONG UPPER LEVEL STORM SYSTEM WILL APPROACH THE AREA THIS AFTERNOON AND THIS EVENING. THIS COMBINED WITH WARM MOIST UNSTABLE AIR RIDING UP AND OVER THE SHALLOW DOME OF COLD AIR NEAR THE SURFACE IS EXPECTED TO RESULT IN SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND INTO THIS EVENING. A FEW OF THESE STORMS COULD BECOME SEVERE...ESPECIALLY IN THE MODERATE RISK AREA. THE MAIN THREAT FROM SEVERE THUNDERSTORMS WILL BE HAIL UP TO NICKEL SIZE AND DAMAGING WINDS. IN ADDITION...LOCALLY HEAVY RAINFALL FROM THUNDERSTORMS MAY RESULT IN FLASH FLOODING. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EARLY THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS AND POSSIBLE WATCHES OR WARNINGS. MTE
Special weather statement, Feb 17, 12:10 PM EST, 28 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-180100- THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1210 PM EST TUE FEB 17 1998 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING IN PITTSYLVANIA...HALIFAX AND CHARLOTTE COUNTIES IN VIRGINIA AND IN CASWELL AND ROCKINGHAM COUNTIES IN NORTH CAROLINA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING IN SOUTHEASTERN WEST VIRGINIA...NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. THIS AREA IS WEST AND NORTH OF THE MODERATE RISK AREA IN THE BLACKSBURG AREA OF RESPONSIBILITY. STRONG UPPER LEVEL STORM SYSTEM WILL APPROACH THE AREA THIS AFTERNOON AND THIS EVENING. THIS COMBINED WITH WARM MOIST UNSTABLE AIR RIDING UP AND OVER THE SHALLOW DOME OF COLD AIR NEAR THE SURFACE IS EXPECTED TO RESULT IN SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND INTO THIS EVENING. A FEW OF THESE STORMS COULD BECOME SEVERE...ESPECIALLY IN THE MODERATE RISK AREA. THE MAIN THREAT FROM SEVERE THUNDERSTORMS WILL BE HAIL UP TO NICKEL SIZE AND DAMAGING WINDS. IN ADDITION...LOCALLY HEAVY RAINFALL FROM THUNDERSTORMS MAY RESULT IN FLASH FLOODING. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EARLY THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS AND POSSIBLE WATCHES OR WARNINGS. MTE
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 12:38 PM EST | Flash Flood Warning | RNK | City of Roanoke | 3 hr |
| Feb 17, 1:25 PM EST | Flash Flood Warning | RNK | Rockbridge, City of Buena Vista | 4 hr |
| Feb 17, 1:25 PM EST | Flash Flood Warning | RNK | City of Lexington | 4 hr |
| Feb 17, 5:15 PM EST | Flash Flood Warning | RNK | Rockbridge, City of Buena Vista | 105 min |
| Feb 17, 5:15 PM EST | Flash Flood Warning | RNK | City of Lexington | 105 min |
| Feb 17, 6:38 PM EST | Severe Thunderstorm Warning | RNK | Buckingham | 62 min |
| Feb 17, 6:42 PM EST | Severe Thunderstorm Warning | RNK | Buckingham | 63 min |
| Feb 17, 6:45 PM EST | Tornado Warning | RNK | Buckingham | 50 min |
Nearby
Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.